Trazodone Uses & Risks
What is Trazodone?
Some facts about trazodone:1,2,3
- Trazodone is a triazolopyridine derivative drug primarily indicated for use in the treatment of major depressive disorder (MDD).
- Trazodone’s chemical structure is unrelated to many other known antidepressant agents—including selective serotonin reuptake inhibitors (SSRIs) and tricyclic antidepressants.
- Like many antidepressants, the precise mechanism of action isn’t well understood, though it is thought to be a function of potentiated serotonin signaling in the brain.
- Trazodone achieves its serotonergic effects by blocking neuronal reuptake of serotonin as well as by acting as an antagonist at the 5HT2A serotonin receptor.
- Now available as a generic, trazodone was once marketed under brand names including Oleptro and Desyrel.
- The drug has significant sedating effects; though it remains an off-label use, nowadays trazodone is more commonly prescribed to manage insomnia as well as disordered sleep related to various mental health issues, including depression and anxiety disorders.
- Certain drugs have a higher inherent potential for abuse and development of physical dependence than others; trazodone is not one of them.
- Trazodone is a non-scheduled drug, though it remains available by prescription only.
- Though many prescription medications, such as trazodone, are unlikely to be abused, there is case report evidence that some individuals may intentionally misuse their antidepressants.4
- Misuse of trazodone can result in an increased risk of adverse drug effects such as over-sedation, blood pressure fluctuations, dizziness, vomiting, priapism, seizures, serotonin syndrome, heart rhythm disturbances, and respiratory arrest.1
- Fatal overdoses have been reported in conjunction with trazodone and concurrent CNS depressant substance use (e.g., alcohol, benzodiazepines, barbiturates).1
- Though the abuse liability for an antidepressant like trazodone is low, there is still a potential for an individual to develop some physical dependence to the medication, even when taken as prescribed for a consistent period of time.
- Because of the potential for physiological dependence, people are commonly guided in a tapering off of the medication at the point that a decision is made to stop using it. This is done in the hope of minimizing a potentially uncomfortable period of withdrawal or discontinuation syndrome.1
What is Antidepressant Discontinuation Syndrome
Suddenly stopping an antidepressant can result in some adverse reactions characterized as an antidepressant discontinuation syndrome.1,3,5
Without gradually reducing the dose of a serotonergic antidepressant over time, a person might develop symptoms such as:1,3,5
- Trouble sleeping (e.g., insomnia, nightmares).
- Restlessness / akathisia.
- Flu-like symptoms.
- Dizziness / vertigo / trouble with balance.
- Nausea and vomiting.
- Decreased appetite.
- Paresthesia or electric shock sensations.
- Labile mood.
Experiencing some discontinuation symptoms does not mean that a person was addicted to the medication. A person should talk with a healthcare provider before stopping or changing any medications, including trazodone.
Treatment for Addiction
Though addiction or compulsive use with trazodone is uncommon, misuse may occur. If you are concerned about problematic use or think you may be struggling with an addiction, or substance use disorder, seek help. Call to speak with an American Addiction Centers admission navigator about treatment options, whether it involves compulsive misuse of a prescription medication or any other substance.
- U.S. Department of Health and Human Services—Food & Drug Administration. (2013). Labelling-Medication Guide: Trazodone.
- Brenner, G.M., & Stevens, C.W. (2018). Brenner and Stevens’ Pharmacology, Fifth Edition. Philadelphia: Elsevier.
- U.S. National Library of Medicine—MedlinePlus. (2017). Trazodone.
- Evans, E. A., & Sullivan, M. A. (2014). Abuse and misuse of antidepressants. Substance abuse and rehabilitation, 5, 107–120.
- Warner, C.H., Bobo, W., Warner, C., Reid, S., & Rachal, J. (2006). Antidepressant Discontinuation Syndrome, Am Fam Physician, 2006 Aug 1;74(3):449-456.